Many Australian physicians are not applying for permission to supply mifepristone to women in the country and instead are prescribing women a combination of methotrexate -- a drug licensed to treat cancer patients -- and misoprostol to induce a medical abortion, Caroline de Costa, a Cairns, Australia-based obstetrician, wrote in a letter to the editor in the Sept. 18 edition of the Medical Journal of Australia, Melbourne's Age reports (Nader, Age, 9/18).
The use of mifepristone, which when taken with misoprostol can cause a medical abortion, was prohibited in the country until the Federal Parliament in February voted to pass legislation that removed Health Minister Tony Abbott's authority to veto the importation of it.
The Australian Therapeutic Goods Administration in April announced that it had authorized two Queensland physicians to import and prescribe the drug (Kaiser Daily Women's Health Policy Report, 6/15).
Mifepristone and misoprostol in combination is considered the best method for a medical abortion, the Age reports. However, Marie Stopes, an abortion provider, is testing methotrexate's use in medical abortions because of the delays in approval of mifepristone, according to the Age.
"There do seem to be more people out there using methotrexate and misoprostol than we were aware of," Christine Tippet, president-elect of the Royal Australian and New Zealand College of Obstetrics and Gynecologists, said, adding that the application process to supply mifepristone is complex.
According to de Costa, "several hundred [physicians] annually" in the country are administering the methotrexate-misoprostol combination or just misoprostol alone "under the radar."
Both drugs are licensed in the country, and physicians are permitted to use the drugs for purposes for which they are not licensed as long as they are effective and safe, the Age reports (Age, 9/18).
According to de Costa, physicians are using the drugs to abort fetuses up to 13 weeks' gestation in cases when severe fetal abnormalities are detected (de Costa, Medical Journal of Australia, 9/18).